ADHD medication errors in children have increased in the past 20 years.

ADHD medication errors in children have increased in the past 20 years.

Investigating Medication Errors in Children with ADHD

Medication errors

In a recent study published in the journal Pediatrics, researchers have discovered a startling increase in medication errors among children who are prescribed drugs to treat attention deficit hyperactivity disorder (ADHD). Over a period of 22 years, medication errors reported to U.S. poison control centers have surged by nearly 300%, shedding light on the need for increased awareness and preventive measures within the healthcare system and among caregivers.

Rise in ADHD Diagnoses and Prescriptions

As the prevalence of ADHD diagnoses has steadily risen, so too has the number of prescriptions for ADHD medications. In 2019, approximately 10% of children in the United States had been diagnosed with ADHD. Out of all children in the country, around 5% had received a prescription for ADHD medication, totaling approximately 3.3 million children. This dramatic increase in prescriptions likely contributes to the significant surge in medication errors observed among children with ADHD.

The researchers conducted an extensive analysis of data from the National Poison Data System spanning from 2000 to 2021. The study revealed a staggering 124,383 therapeutic errors related to ADHD medication reported to U.S. poison centers during this period – an increase of 299%.

Understanding the Medication Errors

The study uncovered some key insights into the specifics of these medication errors. Two-thirds of the exposures involved children aged 6 to 12 years, while three-fourths were among males. Stimulants and related compounds accounted for half of the errors. Surprisingly, most therapeutic errors were linked to exposure to a single substance, affecting nearly 80% of patients.

While the majority of patients did not receive treatment at a healthcare facility, a small percentage (2.3%) required hospitalization due to the severity of their cases, further emphasizing the potential dangers associated with these errors. Alarmingly, 4.2% of patients experienced serious medical outcomes as a result of the medication errors.

The most common scenarios that led to these errors were accidentally taking or administering medication twice, taking or giving someone else’s medication, and taking or giving the wrong medication. Interestingly, a small percentage of errors (2%) were attributed to mistakes made by pharmacists or nurses.

Understanding the Causes and Preventive Measures

Natalie I. Rine, PharmD, one of the co-authors of the study and director of the Central Ohio Poison Center at Nationwide Children’s Hospital in Columbus, suggests that these errors are often caused by simple mistakes that can be easily avoided. Busy households and distracted caregivers contribute to these errors. To prevent them, Rine urges proper storage of medication, keeping track of what medication was taken and when, and using tools such as pillboxes or medication-tracking apps.

Dr. Colleen Kraft, a pediatrician at Children’s Hospital Los Angeles, reinforces the notion that the increase in ADHD diagnoses and the variety of available medications amplify the likelihood of errors. The growing number of different types of ADHD medications can lead to confusion and mistakes when administering them to children. Kraft also suggests that undiagnosed and untreated ADHD in parents may play a role in these errors, as they may inadvertently administer the wrong medication to their child.

Potential Dangers of Medication Errors

While doubling up on stimulants like Ritalin or Adderall may cause temporary discomforts such as headaches, suppressed appetite, and upset stomachs, the study highlights the potential dangers of doubling up on alpha-1 adrenergic blockers. Drugs like guanfacine and clonidine, which are also used to treat high blood pressure, can cause sedation and a dangerous drop in blood pressure if taken in excess.

Limitations and Reporting Bias

It is important to note that the study does have limitations, particularly regarding bias in self-reporting. Not every case of medication errors involving children with ADHD gets reported to poison control centers, as some caregivers may adopt a wait-and-see approach and only seek help if their child displays symptoms. Therefore, the data presented in the study is subject to the reliability of what callers report.

Moving Forward: Education and Improved Systems

In conclusion, the significant increase in medication errors among children with ADHD calls for immediate attention from both healthcare professionals and caregivers. The study emphasizes the importance of patient and caregiver education, as well as the development of improved child-resistant medication dispensing and tracking systems.

By implementing simple preventive measures such as proper medication storage, accurate documentation of medication intake, and the use of technological aids, we can significantly reduce the number of medication errors in children with ADHD. Ultimately, awareness, education, and the establishment of robust safety systems are indispensable in ensuring the well-being of children undergoing ADHD treatment.

Preventing medication errors